MAUDE Adverse Event Report: COOK ENDOSCOPY QUANTUM TTC BILIARY BALLOON DILATOR; FGE, BILIARY CATHETER AND ACCESSORIES

COOK ENDOSCOPY QUANTUM TTC BILIARY BALLOON DILATOR; FGE, BILIARY CATHETER AND ACCESSORIES
Model Number G22656
Medical Device Problem Codes Leak/Splash (1354); Off-Label Use (1494)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/01/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: boston scientific.035 wire guide.Cook quantum biliary inflation device.Investigation evaluation: a product evaluation was not performed in response to this report because the product said to be involved was not provided to cook for evaluation.The report could not be confirmed.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: we could not conduct a complete investigation because the product said to be involved was not returned for evaluation.A definitive cause for the reported observation could not be determined.A leakage in the balloon can occur if the balloon material comes into contact with a sharp object or a burr in the endoscope channel.Another possible contributing factor is using a compromised inflation device to inflate the balloon.If the pressure reading of the inflation device is inaccurate, this could contribute to over inflation, possibly resulting in a rupture of the balloon material.Prior to distribution, all quantum ttc biliary balloon dilators are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that this device was for sphincteroplasty (off-label use), a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description
During an endoscopic retrograde cholangiopancreatography (ercp), the physician chose a cook quantum ttc biliary balloon dilator (qbd-8x3).[the device was] advanced along the wire guide to the duodenal papilla.A cook quantum biliary inflation device (qbid-1) was used to inflate the balloon with water.The balloon could not be inflated due to leakage.
 
Additional Manufacturer Narrative
Continued from concomitant products: boston scientific.035 wire guide, cook quantum biliary inflation device (qbid-1).Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.A functional test was performed on the returned device.A cook quantum biliary inflation device (qbid-1) filled with water and attached to the balloon inflation port.Negative pressure was applied to the balloon.After applying negative pressure, the balloon was inflated.The balloon would not hold pressure, and water was seen leaking from a pinhole in the middle of the balloon.An examination of the gold bands near the proximal and distal ends of the balloon were verified to be smooth and did not appear to be a contributor to the pinhole in the middle of the balloon.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.A leakage in the balloon can occur if the balloon material comes into contact with a sharp object or a burr in the endoscope channel.Another possible contributing factor is using a compromised inflation device to inflate the balloon.If the pressure reading of the inflation device is inaccurate, this could contribute to over inflation, possibly resulting in a rupture of the balloon material.Prior to distribution, all quantum ttc biliary balloon dilators are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that this device was for sphincteroplasty (off-label use), a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.

Brand Name
QUANTUM TTC BILIARY BALLOON DILATOR
Common Device Name
FGE, BILIARY CATHETER AND ACCESSORIES
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key7140367
Report Number1037905-2017-00781
Device Sequence Number11094852
Product Code FGE
UDI-Device Identifier00827002226562
UDI-Public(01)00827002226562(17)191027(10)W3787141
Combination Product (Y/N)N
Initial Reporter CountryCN
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/25/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberG22656
Device Catalogue NumberQBD-8X3
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date12/01/2017
Device Age2 MO
Event Location Hospital
Initial Date Received by Manufacturer 12/04/2017
Supplement Date Received by Manufacturer01/03/2018
Initial Report FDA Received Date12/21/2017
Supplement Report FDA Received Date01/25/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OLYMPUS TJF-260V ENDOSCOPE
Patient Age79 YR
Patient Weight75